Arizona, 2018Damaging Winds in Arizona, July 9, 2018
July 9, 2018 · NWS TWC · 2 events in 2 counties and zones
Scattered thunderstorms formed across Pima and Pinal counties and moved westward throughout the day and knocked power poles down near Sells and far southwestern Pinal County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed across Pima and Pinal counties and moved westward throughout the day and knocked power poles down near Sells and far southwestern Pinal County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Mon Jul 9 2018
.SYNOPSIS...Plentiful moisture will remain over the region through
next weekend resulting in multiple rounds of thunderstorms and
showers. Some Thunderstorms will generate strong winds and heavy
rainfall. Due to the increase in clouds and showers, temperatures
will run several degrees below normal through the week.
&&
.DISCUSSION...A favorable flow pattern and deep moisture needed for
thunderstorms will remain in place this week. Already starting to
see scattered showers and thunderstorms across the area this
afternoon as an upper low/inverted trough was aiding in the
development today. Strong thunderstorm winds and locally heavy
rainfall will be the main concerns through this evening. The upper
low/inverted trough will track westward helping sustain showers and
thunderstorms overnight tonight. The inverted trough should be
extending over western Arizona by tomorrow afternoon with the
steering flow becoming more southerly over the area. The combination
of anticipated cloudiness, some lingering showers, and the position
of the trough axis should delay the redevelopment of thunderstorms
on Tuesday. Another upper low centered over central Oklahoma will
drift westward tonight and Tuesday, complicating the flow pattern a
bit Wednesday into Friday. Overall, though, the large scale pattern
will favor daily showers and thunderstorms with day-to-day
variations in the area of most activity. Otherwise, rain chances and
cloudiness will help keep daytime temperatures a few degrees below
normal this week.
&&
.AVIATION...Valid through 11/00Z.
Scattered -TSRA/-SHRA this afternoon into this evening with storms
propagating to the west. Additional area of -SHRA/TS later tonight
into early Tuesday morning mainly east of KTUS. In the late
morning/early afternoon Tuesday expect another round of -TSRA/-SHRA
area wide. Clouds will be SCT-BKN at 8k-10k ft AGL with BKN clouds
above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up
to 45 kts possible. Outside of thunderstorm winds, sfc winds will be
out of the east/southeast at 8-15 kts with some afternoon gusts.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Moisture will remain high during the next 7 days.
Scattered showers and thunderstorms area-wide each day with storms
lingering into the overnight hours. 20 ft surface winds will
generally be 15 mph or less from an easterly direction through
Tuesday, and thereafter follow a more typical diurnal pattern. In
the vicinity of thunderstorms expect strong and variable winds.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 9, 9:41 AM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 13 SE AJO 32.24N 112.73W
07/08/2018 PIMA AZ EMERGENCY MNGR
RV DAMAGED SOUTHEAST OF WHY, AZ.
0700 PM TSTM WND DMG 16 SE AJO 32.22N 112.69W
07/08/2018 PIMA AZ EMERGENCY MNGR
ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.
&&Local storm report, Jul 9, 9:48 AM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
948 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 SSE ORO VALLEY 32.40N 110.95W
07/08/2018 PIMA AZ NWS EMPLOYEE
REPORTS OF TREES DOWN AT 1ST AND ORACLE IN
ORO VALLEY.
0633 PM TSTM WND DMG 2 SSE ORO VALLEY 32.40N 110.95W
07/08/2018 PIMA AZ NWS EMPLOYEE
REPORT OF TREES DOWN AT 1ST AND ORACLE IN
ORO VALLEY.
0700 PM TSTM WND DMG 16 SE AJO 32.22N 112.69W
07/08/2018 PIMA AZ EMERGENCY MNGR
ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.
0701 PM TSTM WND DMG 5 SW ORO VALLEY 32.38N 111.03W
07/08/2018 PIMA AZ PUBLIC
TREE DOWN ON PROPERTY NEAR OVERTON ROAD AND
SHANNON ROAD IN ORO VALLEY.
0715 PM TSTM WND DMG 13 SE AJO 32.24N 112.73W
07/08/2018 PIMA AZ EMERGENCY MNGR
RV DAMAGED SOUTHEAST OF WHY, AZ.
0718 PM FLASH FLOOD 7 WSW ORO VALLEY 32.38N 111.06W
07/08/2018 PIMA AZ PUBLIC
SEVERAL INCHES OF FAST MOVING WATER FLOWING
ACROSS THE ROAD AT SNOW LEOPARD DR AND
CAMINO DE OESTE.
0740 PM FLASH FLOOD 5 SW ORO VALLEY 32.37N 111.02W
07/08/2018 PIMA AZ TRAINED SPOTTER
SEVERAL INCHES OF WATER FLOWING ACROSS
ROADWAY NEAR OVERTON ROAD AND LA CHOLLA
BLVD.
&&
KDSpecial weather statement, Jul 9, 12:51 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1251 PM MST MON JUL 9 2018
AZZ504>506-092030-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
1251 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST...
At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near
Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and
Dove Mountain.
LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136
TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107
HARDIN
Special weather statement, Jul 9, 1:17 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST MON JUL 9 2018
AZZ502-503-515-092100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
117 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...
At 114 PM MST, Doppler radar was tracking a line of strong
thunderstorms from south of Kitt Peak to Newfield along the
International Border. This line of storms was moving west
at 20 mph.
Wind gusts up to 50 mph will be possible with this line of
thunderstorms.
Locations impacted include...
Kitt Peak, Topawa, South Komelik, Sasabe, San Miguel, Junction Of
Highway 286 And Arivaca Road, Little Tucson, Choulic, Fresnal Canyon
and Vamori.
LAT...LON 3188 11132 3147 11148 3163 11195 3199 11178
3202 11148
TIME...MOT...LOC 2014Z 097DEG 16KT 3173 11152
ZellSpecial weather statement, Jul 9, 2:12 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST MON JUL 9 2018
AZZ502-503-515-092215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
212 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM
MST...
At 210 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Kitt Peak south to the International Border. This
line of thunderstorms was moving west at 20 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, Vamori,
Topawa, South Komelik, Big Fields, San Miguel, Cowlic, Artesa,
Choulic, Comobabi, Nolic, Fresnal Canyon and San Isidro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3196 11155 3154 11169 3170 11218 3214 11207
3216 11153
TIME...MOT...LOC 2110Z 086DEG 16KT 3185 11169
ZellThunderstorm Wind, Pima
- When
- July 9, 2:35 PM MST
- Where
- Pima County, 1.5 mi SSW of Haivana Nakya
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.980, -111.730
A power pole was downed by thunderstorm winds about 10 miles northeast of Sells.
Thunderstorm Wind, Pinal
- When
- July 9, 4:50 PM MST
- Where
- Pinal County, 5.14 mi NNE of Kohatk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.650, -111.970
Seven power poles were downed by thunderstorm winds 12 miles southwest of Chuichu.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in South Dakota, July 9, 201852 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773545, 773546.